Nucleoside reverse transcriptase inhibitors (NRTIs) are associated with mitochondrial toxicities ranging from asymptomatic hyperlactatemia to fatal lactic acidosis. It is uncertain whether mild clinical symptoms predict hyperlactatemia and the need to consider changes in antiretroviral therapy. This cross-sectional study evaluated whether an association exists between mild symptoms and lactate levels.Method:
HIV-positive patients on NRTIs attending routine clinic visits were surveyed about symptoms associated with hyperlactatemia. Symptom severity was quantified using Likert scales, and the sum was converted into a symptom score ranging from 0 to 30. Tourniquet-free blood specimens were collected simultaneously to measure serum lactate. Symptom scores were compared between patients with normal and elevated lactates.Results:
284 individuals were included. The most common NRTIs used included lamivudine (79%), zidovudine (50%), abacavir (39%), and stavudine (24%). Twenty-two patients (8%) had increased lactates (mean = 2.7 mmol/L; range, 2.1-4.5 mmol/L), while 262 patients (92%) had normal lactates (mean = 1.2 mmol/L, range, 0.1-2.0 mmol/L). Median symptom scores were similar between groups (3 vs. 2, p = .23). Spearman's correlation coefficient for lactate and symptom score was 0.07 (p = .22).Conclusions:
Mild symptoms did not correlate with lactate levels, and symptoms alone should not trigger clinicians to measure serum lactates and stop NRTIs if the levels are elevated.